Advertisement

Monatshefte für Mathematik

, Volume 188, Issue 4, pp 611–620 | Cite as

Minimizing the mean projections of finite \(\rho \)-separable packings

  • Károly BezdekEmail author
  • Zsolt Lángi
Article

Abstract

A packing of translates of a convex body in the d-dimensional Euclidean space \({{\mathrm{\mathbb {E}}}}^d\) is said to be totally separable if any two packing elements can be separated by a hyperplane of \(\mathbb {E}^{d}\) disjoint from the interior of every packing element. We call the packing \(\mathcal P\) of translates of a centrally symmetric convex body \(\mathbf {C}\) in \({{\mathrm{\mathbb {E}}}}^d\) a \(\rho \)-separable packing for given \(\rho \ge 1\) if in every ball concentric to a packing element of \(\mathcal P\) having radius \(\rho \) (measured in the norm generated by \(\mathbf {C}\)) the corresponding sub-packing of \(\mathcal P\) is totally separable. The main result of this paper is the following theorem. Consider the convex hull \({{\mathrm{\mathbf {Q}}}}\) of n non-overlapping translates of an arbitrary centrally symmetric convex body \(\mathbf {C}\) forming a \(\rho \)-separable packing in \({{\mathrm{\mathbb {E}}}}^d\) with n being sufficiently large for given \(\rho \ge 1\). If \({{\mathrm{\mathbf {Q}}}}\) has minimal mean i-dimensional projection for given i with \(1\le i<d\), then \({{\mathrm{\mathbf {Q}}}}\) is approximately a d-dimensional ball. This extends a theorem of Böröczky (Monatsh Math 118:41–54, 1994) from translative packings to \(\rho \)-separable translative packings for \(\rho \ge 1\).

Keywords

Totally separable packing Translative packing Density \(\rho \)-separable packing Convex body Volume Mean projection 

Mathematics Subject Classification

52C17 05B40 11H31 52C45 

References

  1. 1.
    Betke, U., Gritzmann, P., Wills, J.: Slices of L. Fejes Tóth’s Sausage Conjecture. Mathematika 29, 194–201 (1982)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Betke, U., Henk, M., Wills, J.M.: Finite and infinite packings. J. Reine Angew. Math. 453, 165–191 (1994)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Betke, U., Henk, M., Wills, J.M.: Sausages are good packings. Discrete Comput. Geom. 13(3-4), 297–311 (1995)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Betke, U., Henk, M.: Finite packings of spheres. Discrete Comput. Geom. 19(2), 197–227 (1998)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Bezdek, K.: On the maximum number of touching pairs in a finite packing of translates of a convex body. J. Combin. Theory Ser. A 98(1), 192–200 (2002)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Bezdek, K., Khan, M.A.: Contact numbers for sphere packings. arXiv:1601.00145v2 [math.MG], 22 Jan 2016
  7. 7.
    Bezdek, K., Szalkai, B., Szalkai, I.: On contact numbers of totally separable unit sphere packings. Discrete Math. 339(2), 668–676 (2016)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Böröczky Jr., K.: Mean projections and finite packings of convex bodies. Monatsh. Math. 118, 41–54 (1994)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Fejes Tóth, G., Fejes Tóth, L.: On totally separable domains. Acta Math. Acad. Sci. Hungar 24, 229–232 (1973)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Groemer, H., Schneider, R.: Stability estimates for some geometric inequalities. Bull. Lond. Math. Soc. 23, 67–74 (1991)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Osserman, R.: Bonnesen-type isoperimetric inequalities. Am. Math. Mon. 86, 1–29 (1979)zbMATHGoogle Scholar
  12. 12.
    Pelczynski, A., Szarek, S.J.: On parallelepipeds of minimal volume containing a convex symmetric body. Math. Proc. Camb. Philos. Soc. 109, 125–148 (1991)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Schneider, R.: Convex Bodies: the Brunn–Minkowski Theory, Encyclopedia of Mathematics and Its Applications, vol. 44. Cambridge University Press, Cambridge (1993)Google Scholar

Copyright information

© Springer-Verlag GmbH Austria, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of CalgaryCalgaryCanada
  2. 2.Department of MathematicsUniversity of PannoniaVeszprémHungary
  3. 3.MTA-BME Morphodynamics Research Group and Department of GeometryBudapest University of Technology and EconomicsBudapestHungary

Personalised recommendations